A 2-year-old girl was found with an empty bottle of levothyroxine and blue coloring around her mouth. Forty tablets of 150-μg levothyroxine tablets were missing. Her 6-hour postingestion total thyroxine (T4) level was 68.1 μg/dL (normal range: 5–12 μg/dL), and her total triiodothyronine (T3) level was 472 ng/dL (normal range: 40–130 ng/dL). Serum levels of thyrotropin, T3, and T4 were then checked on days 3, 5, 7, and 10. On postingestion day 5, the child presented for follow-up with hyperthermia, vomiting, irritability, and increased lethargy. She was referred to the emergency department, where a heart rate of 220 beats per minute, a blood pressure of 130/80 mm Hg, and a temperature of 101°F were recorded. She also had multiple episodes of diarrhea. The patient was treated with oral propranolol (0.8 mg/kg) every 6 hours, intravenous normal saline, and ibuprofen; all her vital signs improved. Serial T3, T4, and thyrotropin serum levels were measured. Her total T3 levels were >800, 798, 445, 446, and 98 ng/dL on days 3, 5, 6, 9, and 13, respectively. Total T4 measurement was repeated on day 13, and the concentration was found to be 11.9 μg/dL. Her thyrotropin levels remained undetectable throughout the course of treatment. The patient was discharged from the hospital after a 4-day PICU stay, in good condition, on oral propranolol 0.8 mg/kg every 8 hours. Propranolol administration was discontinued 8 days after initiation with no further tachycardia, hypertension, or hyperthermia. The child tolerated the recommended regimen.
Thyroid Storm After Pediatric Levothyroxine Ingestion
FINANCIAL DISCLOSURE: The authors have indicated they have no financial relationships relevant to this article to disclose.
- Views Icon Views
- Share Icon Share
- Search Site
Nima Majlesi, Howard A. Greller, Michael A. McGuigan, Tom Caraccio, Mark K. Su, Gar M. Chan; Thyroid Storm After Pediatric Levothyroxine Ingestion. Pediatrics August 2010; 126 (2): e470–e473. 10.1542/peds.2009-2138
Download citation file: